Thursday, October 20, 2011

Talkin' Shop...Allergies

Been awhile since I've done a Talkin' Shop post, huh?!

Let's talk about allergies, today, my friends. I'm not talking the sniffles you get every fall from ragweed (I mean, really...who isn't allergic to that stuff?!), I'm talking about drug allergies.

Allergy: (Taken right from my Mac's dictionary.)
allergy |ˈalərjē|noun ( pl. -gies)a damaging immune response by the body to a substance, esp. pollen, fur, a particular food, or dust, to which it has become hypersensitive.
(Pssst...Apple dictionary dudes, you left out "drugs".)

(Via Google Image)

Many people will cite an allergy to a drug if it causes them nausea and/or vomiting, particularly to narcotics. Peeps, narcotics CAN cause nausea and vomiting. It is NOT an is a side effect or, maybe, an intolerance.

Here's the catch: If you list a drug as an allergy, it can prevent you from getting other drugs in that drug class. For example: If you say you are allergic to morphine because it makes you (and the rest of the world) barf, you are preventing yourself from getting other drugs...intrathecal morphine for your c-section and/or Tylenol #3, to name a couple.

True allergic reactions will cause hives or a, if you get hives from morphine (some people actually do) then YES you are allergic to it. If it makes you barf, consider yourself normal.

Now, how many of you need to alter your allergy list? I did when I learned of this...I had Erythromycin listed as an allergy because it causes me the most intense gut rot you'll ever experience (low and behold, 99% of the rest of the world also experience this)...but I am not allergic to it.

Just sensitive. Delicate, if you will. ;)

Now Sulfa? And the "entire body covered in hives" reaction I had? A true allergy. Hmmmm...have I ever told you that story? It's a pretty good one.

Next up...How my allergic reaction to an antibiotic nearly caused me to drop out of nursing school 3 days before graduation. (Dramatic much?)


(Remember, if you have a few extra seconds, if you could vote for my SIL for the "Heroic Mom" contest, it would be great! Some people report difficulties with can vote once every 24 hours, if it isn't "counting" your vote, click "sort by votes" and try it that way! It should work then...not quite sure what the glitch is! Thank you so much for your support!)


  1. I didn't know this. My Hubs had morphine and then puked. The nurse in the room said to add it to his allergy list. Glad to have the correction!


    Ms. T

  2. Oh gosh, you and I are KINDRED spirits on this! Example, sulfa makes my stomach upset for days and days. That's it. I hate the drug, but if I need it, I'm ok.

    C. is ALLERGIC to penacillin. Very allergic. I have NEVER seen before, and his eyes get all raccoon black, its wierd.

  3. OK.
    Let's get precise here.
    What do you advise to the people who have the non anaphylactic type ie non IgE mediated allergies that do make them nauseous/vomit, gut rot, no hive but topical dermic reaction(appearing hours to days after exposure) and delayed behavioral changes?
    Before you start an advise post be sure to not just say "true allergy will cause rash or hives '( to be understood as only).
    Because believe me I am unfortunatly allergic to few things but it did not start as a hives/rash type and it is STILL a true allergy.
    Just not life threatening ones (yet as they are getting worse with exposure, darn it).
    My allergy to Acetaminophen started as intolerance to unfortunatly full blown "true allergy" now(not yet anaphylactic but might be getting there in the far far future as I am expose daily to the product one way or another, bummer).
    On that note, love the fact that you are trying to get people educated about side effects versus allergy to medications.


I love comments! And, I welcome your thoughts that aren't in agreement with long as they are respectful!


Related Posts with Thumbnails

This Template was custom created by Bloggy Blog Designz Copyright 2010